Published on:

Codeine for Nursing Mother can be Deadly for Infant

The Food and Drug Administration (FDA) has issued a warning concerning the use of Codeine, Morphine and related pain and cough medications in nursing woman because of concerns of injury to their infants. This new warning was prompted by the death of an infant in 2006 from an overdose of narcotic (from maternal Codeine) that the infant received through the mother’s breast milk. It is now well-described that some mothers have a genetic mutation that affects the way their bodies metabolize codeine and related narcotics. These mother’s will change Codeine and related drugs into Morphine at an abnormally rapid rate and then the Morphine is secreted into their breast milk. The infant’s then swallow the Morphine filled breast milk resulting in an overdose to the infant that can cause death.

The symptoms of a narcotic (Morphine) overdose in infants and children can include: difficulty breathing, excessive sleepiness, difficulty feeding, constipation and limpness. Mothers with this genetic variation causing the abnormally high levels of Morphine may experience: confusion, constipation, sleepiness and shallow breathing. The risk of having the genetic mutation that affects narcotic metabolism varies based on the race of the mother. It is thought that 16% to 28% of North Africans, Saudis and Ethiopians have the defect, whereas 3% of African Americans are affected, 1% to 10% of Causcasians have the mutation, but only about 1% of Hispanics, Chinese and Japanese are affected.

Although this genetic variation is not common, it does involve a significant number of nursing mothers. This concern has been most commonly raised with the use of Codeine, because this drug is the most commonly prescribed narcotic pain medicine after child birth. Codeine is also commonly used for severe cough. It must be noted that this genetic variation will also change the way these mother’s metabolize any narcotic medication, which places their nursing infants at significant risk. If you have ever had any troubles with anesthesia or pain medication use, you should speak to your physician before taking such medications and nursing your child.

Posted in:
Published on:
Updated:

Comments are closed.